Toggle Main Menu Toggle Search


Fitting Markov chain models to discrete state series such as DNA sequences

Lookup NU author(s): Dr Peter Avery, Dr Daniel Henderson


Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


Discrete state series such as DNA sequences can often be modelled by Markov chains. The analysis of such series is discussed in the context of log-linear models. The data produce contingency tables with similar margins due to the dependence of the observations. However, despite the unusual structure of the tables, the analysis is equivalent to that for data from multinomial sampling. The reason why the standard number of degrees of freedom is correct is explained by using theoretical arguments and the asymptotic distribution of the deviance is verified empirically. Problems involved with fitting high order Markov chain models, such as reduced power and computational expense, are also discussed.

Publication metadata

Author(s): Avery PJ, Henderson DA

Publication type: Article

Publication status: Published

Journal: Journal of the Royal Statistical Society. Series C: Applied Statistics

Year: 1999

Volume: 48

Issue: 1

Pages: 53-61

Print publication date: 01/01/1999

ISSN (print): 0035-9254

ISSN (electronic): 1467-9876

Publisher: Wiley-Blackwell Publishing Ltd.


DOI: 10.1111/1467-9876.00139


Altmetrics provided by Altmetric


    Link to this publication